Minnesota, 2012

Blizzard in Minnesota, December 9, 2012

December 9, 2012 · NWS MPX · 10 events in 10 counties and zones

During the morning of Sunday, December 9th, an inverted trough across eastern Minnesota, and a surface low over southwest Minnesota, combined and then intensified as the main surface low developed across the southern Great Lakes. The tight pressure gradient, along with ample new snow on the ground, caused blizzard conditions to develop across portions of west-central Minnesota, and along the…

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the morning of Sunday, December 9th, an inverted trough across eastern Minnesota, and a surface low over southwest Minnesota, combined and then intensified as the main surface low developed across the southern Great Lakes. The tight pressure gradient, along with ample new snow on the ground, caused blizzard conditions to develop across portions of west-central Minnesota, and along the Minnesota River Valley. Surface winds increased to over 25 mph, with gusts over 40 to 45 mph by the late morning. These winds continued through the mid to late afternoon hours before decreasing during the evening. The combination of sustained winds of 25 to 35 mph, with frequent gusts over 40 mph, caused white-out conditions. Some observers noted that they could not see more than a half block during the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 9, 5:39 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Dec 9, 5:39 AM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 AM CST SUN DEC 9 2012

.DISCUSSION...

OVERVIEW...UPDATED FORECAST TO ACCOUNT FOR SOUTHERLY SHIFT OF
WINTER STORM AFFECTING THE AREA TODAY. THIS PUTS THE TWIN CITIES
METRO AREA RIGHT IN THE SWATH OF HEAVIEST SNOWFALL. MINOR
ADJUSTMENTS TO THE WINTER WEATHER HEADLINES OVERNIGHT. ADDED
MCLEOD AND MEEKER COUNTIES TO THE BLIZZARD WARNING AND LE
SUEUR...RICE AND GOODHUE TO THE WINTER STORM WARNING. FRESH SNOW
COVER MIGHT KEEP US A BIT COOLER THAN FORECAST TEMPERATURES THIS
WEEK. NO MAJOR CHANGES TO FORECAST BEYOND THIS WEEKEND.

BEEN WATCHING PERSISTENT LIGHT TO MODERATE SNOWFALL ACROSS
MINNESOTA FOR THE LAST 4 TO 5 HOURS NOW. AIRPORTS REPORTING MAINLY
REPORTING 3/4SM TO 1 1/2SM VISIBILITY AND A LOT OF AREA HAVE
PICKED UP AND INCH OR TWO OF SNOW. FINALLY...STARTING TO GET
SITES MEASURE IN WISCONSIN...BUT REALLY AREN'T SEEING MUCH HEAVY
SNOW OUT THERE EARLY THIS MORNING AFTER THE INITIAL BAND NEAR THE
MN/SD BORDER BROKE UP AROUND MIDNIGHT. SNOW RATES IN YELLOW
MEDICINE AND LAC QUI PARLE WERE NEAR AN INCH PER HOUR LAST
EVENING...WITH SITES NEAR THE STATE LINE QUICKLY PICKING UP 4-5"
IN A FEW HOURS TIME. THE 00Z MPX SOUNDING...ALONG
FSD AND ABR VAD PROFILES SHOW A STRONG WAA REGIME...WHICH SHOULD
BE ENHANCED BY THE APPROACHING UPPER TROUGH AND INCREASING MID-
LEVEL FRONTAL-GENESIS. CONSEQUENTLY...THIS BAND IS EXPECTED TO
PERSIST INTO SWRN MN...FAR NERN SD...AND FAR SERN ND. SNOWFALL
RATES ARE GENERALLY EXPECTED TO REMAIN BELOW 1 INCH/HOUR BUT
BRIEF/ISOLATED RATES GREATER THAN 1 INCH/HOUR ARE POSSIBLE.

THERE WAS GOOD MODEL CONSENSUS AMONG THE 09.00Z RUNS OF A SLIGHT
SOUTHWARD SHIFT TO THE SURFACE LOW TRACK. THE RAP13 AND 00Z NAM
WERE THE FIRST TO SUGGEST THIS AND THE 00Z GFS CAME ALMOST
PERFECTLY IN LINE WITH THE NAM. WHAT IS A CONCERN IS THE ALMOST
IDENTICAL PLACEMENT OF 14-16" SNOWFALL IN THE WEST TWIN CITIES
METRO AND COUNTIES JUST WEST OF HERE. 09.00Z LOCAL WRF-ARW AND
09.08Z RAP ALSO HAVE HIGH END SNOWFALL RIGHT IN THE CENTER OF OUR CWA
GIVEN THE SLOW MOVEMENT AND TRACK OF THE SURFACE/850MB/700MB LOW
CENTERS. THE RAP HAS 20 INCHES...LIKELY OVERDONE BUT IT'S HINTING
AT THE POTENTIAL FOR SOMETHING SIGNIFICANT. THE PV FEATURE
ASSOCIATED WITH THIS SYSTEM IS IMPRESSIVE AND ITS ORIENTATION
SUGGESTS A LONGER THAN EXPECTED PERIOD OF SNOW TODAY. ALREADY
SEEING EVIDENCE OF A CIRCULATION IN THE REFLECTIVITY ACROSS SW
MN. THIS SHOULD FEATURE SHOULD LIFT NORTH...BECOME ANCHORED
PRODUCE 0.75-1.5" SNOWFALL RATES LATE THIS MORNING AND EARLY THIS
AFTERNOON. INCREASED THE SNOWFALL IN THE TWIN CITIES METRO TO 8-11
INCHES...AND HOPEFULLY THAT IS ENOUGH TO COVER IT. DEPTH OF SNOW
GROWTH REGION ISN'T OVERLY IMPRESSIVE...BUT WE SHOULD STILL MANAGE
SNOW RATIOS NEAR CLIMATOLOGY 13-14:1 OR SO. FURTHERMORE...ON THE
NOSE OF THE PV FEATURE...JUST AHEAD OF DRY SLOT...STATIC STABILITY
BECOMES WEAK AND SUGGESTS BANDED PRECIP COULD BE FACTORING IN TO
HELP SNOW TOTALS. OTHERWISE...WARMED TEMPS TONIGHT WITH THE SLOWER
PROGRESSION AND KEPT THE WIND ABOUT THE SAME...PERHAPS A BIT LESS.
THEREFORE WIND CHILLS AREN'T AS COLD WITH THIS MORNING'S FORECAST.

IN THE EXTENDED...HEIGHTS BEGIN TO BUILD BACK ON WEDNESDAY...SO
SHOULD ALREADY SEE MODERATING TEMPS FROM A COLD MONDAY AND
TUESDAY. A COUPLE WEAK CLIPPER SYSTEM LOOK TO PASS NORTH OF THE
AREA THIS WEEK...BUT THERE IS ANOTHER POTENTIALLY SIGNIFICANT
STORM ON THE HORIZON 6-7 DAYS FROM NOW.

&&

.AVIATION.../12Z TAF ISSUANCE/

OVER THE NEXT 6 HRS...CONDS WILL DETERIORATE RAPIDLY WITH MOST TAF
SITES GOING TO NEAR MINIMUMS. STORM SYSTEM WAS BEGINNING TO
DEVELOP A STRONG CIRCULATION NORTHWEST OF KFSD WITH A LARGE AREA
OF ENERGY THAT WILL LIFT TO THE E/NE DURING THE MORNING. SNOWFALL
RATES WILL LIKELY INCREASE TO 1...OR EVEN 2 INCHES PER HOUR DURING
THE HEIGHT OF THE STORM. TAFS ARE BASED ON CURRENT RAP MODEL SFC
WINDS AND FORECAST REFLECTIVITY OF THE SPC/WRF. AXN WILL LIKELY BE
ON THE NW SIDE OF THE LOWEST CIGS/VSBYS...WITH STC/RNH/MSP LIKELY
THE WORSE AREA DURING THE 15-03Z TIME FRAME. AS THE STORM SYSTEM
MOVES EASTWARD ACROSS SOUTHERN MN TODAY...EXPECT A BAND OF
MODERATE TO HEAVY SNOWFALL ALONG A LINE FROM KMVE TO KMGG TO KOEO.
AS THE STORM BEGINS TO PIVOT...EXPECT THE BANDS OF SNOW TO SLOWLY
MOVE FROM THE WEST TO THE EAST...THEN SE AS THE STORM MOVES OFF TO
THE WESTERN GREAT LAKES. THERE WILL BE A PERIOD OF 1/4SM +SN AND
VV002 OR LOWER. EXPECT SFC WINDS TO INCREASE AT AXN BY
15-18Z...THAN AT RWF BY 18-21Z. AFT 00-03Z CONDS WILL SLOWLY
IMPROVE WITH IFR...OR MVFR CIGS/VSBYS WITH BLSN CONTINUING
ACROSS AXN/RWF.

KMSP...

THERE IS A 3 HR PERIOD OF IFR/MVFR CONDS WITH -SN...BUT AFT 15Z
EXPECT CONDS TO DETERIORATE RAPIDLY WITH VSBYS DROPPING TO LESS
THAN 3/4SM AND CIGS LOWERING TO 500' OR EVEN LOWER. THERE IS A
PERIOD DURING THE AFTN WHERE VSBYS COULD DROP TO 1/4SM +SN AND
VV002. SFC WINDS WILL BE PREDOMINATE FROM THE E/SE THIS
MORNING/AFTN WITH SOME GUSTS OVER 20 KTS POSSIBLE BY MID MORNING.
WINDS WILL SHIFT TO THE E/NE AFT 21Z...THEN BECOME N/NNE BY 00-03Z
AND GUSTY. EVENTUALLY WINDS WILL SHIFT TO THE N/NNW AFT 06Z WITH
CIGS/VSBYS SLOWLY IMPROVING. DECIDED NOT TO INCLUDE A TEMPORARY
GROUP DUE TO UNCERTAINTIES OF TIMING OF WHEN THE WORSE CONDS
DEVELOP THIS MORNING/AFTN. TAFS WILL LIKELY BE AMD AS THIS SYSTEM
EVOLVES.

/OUTLOOK FOR KMSP/

MON...MVFR/IFR CIGS POSSIBLE EARLY. THEN VFR. WINDS WNW AT 10G15KTS.
TUE...MVFR/IFR CIGS POSSIBLE. FLURRIES. WINDS SW AT 10G15KTS.
WED...MVFR/IFR CIGS POSSIBLE EARLY. WINDS S AT 10KTS. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR ANOKA-BENTON-
     CARVER-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE
     SUEUR-MILLE LACS-MORRISON-RAMSEY-RICE-SCOTT-SHERBURNE-
     STEARNS-TODD-WASHINGTON-WRIGHT.

     WINTER STORM WARNING UNTIL 11 AM CST THIS MORNING FOR CHIPPEWA-
     DOUGLAS-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-POPE-RENVILLE-
     SIBLEY-STEVENS-SWIFT-YELLOW MEDICINE.

     BLIZZARD WARNING FROM 11 AM THIS MORNING TO MIDNIGHT CST TONIGHT
     FOR BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MCLEOD-
     MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-SIBLEY-STEVENS-SWIFT-
     YELLOW MEDICINE.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BLUE
     EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.

     WINTER WEATHER ADVISORY UNTIL 11 AM CST THIS MORNING FOR BROWN-
     NICOLLET-REDWOOD.

WI...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BARRON-
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

CLF/JLT
Hazardous weather outlook, Dec 9, 4:37 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
437 AM CST SUN DEC 9 2012

MNZ041-047-048-054>058-064>067-073>075-101045-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-
NICOLLET-
437 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY SNOW WILL CONTINUE TODAY ACROSS THE OUTLOOK
AREA. A BLIZZARD WARNING IS IN EFFECT FROM 11 AM TO MIDNIGHT TODAY
FOR THE ANTICIPATION OF STRONG WINDS AND REDUCED VISIBILITY DUE TO
BLOWING SNOW. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IN ADDITION TO BLIZZARD CONDITIONS TODAY...VERY COLD TEMPERATURES
AND WIND CHILLS ARE EXPECTED IN THE WAKE OF THE SNOW. WIND CHILL
VALUES WILL DROP TO 20 TO 30 BELOW ZERO AS AIR TEMPERATURES DROP
WELL BELOW ZERO LATE TONIGHT AND EARLY MONDAY MORNING. A WIND
CHILL ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ042>045-049>053-059>063-068>070-076>078-WIZ014>016-023>028-
101045-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-
DAKOTA-LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-
DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
437 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY FOR THE ANTICIPATION OF
HEAVY SNOW AND BLUSTERY WINDS. PLEASE SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IN ADDITION TO HEAVY SNOW TODAY...COLD TEMPERATURES AND WIND CHILLS
ARE EXPECTED TONIGHT IN THE WAKE OF THE SNOW. WIND CHILL VALUES WILL
DROP BETWEEN 5 AND 20 BELOW ZERO IN MINNESOTA AS AIR TEMPERATURES
APPROACH ZERO LATE TONIGHT AND EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ082>085-091>093-101045-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
437 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR THE ANTICIPATION
OF MODERATE SNOWFALL. PLEASE SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IN ADDITION TO THE SNOW TODAY...COLD TEMPERATURES AND WIND CHILLS
ARE EXPECTED TONIGHT IN THE WAKE OF THE SNOW. WIND CHILL VALUES WILL
DROP BETWEEN 5 AND 10 BELOW ZERO IN SOUTHERN MINNESOTA AS AIR
TEMPERATURES APPROACH ZERO LATE TONIGHT AND EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 9, 9:05 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 AM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             1 N PRIOR LAKE          44.74N 93.43W
12/09/2012  M2.0 INCH        SCOTT              MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Dec 9, 9:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 AM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             REDWOOD FALLS           44.54N 95.11W
12/09/2012  M8.0 INCH        REDWOOD            MN   PUBLIC

&&

JRB
Local storm report, Dec 9, 9:17 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 AM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             MANKATO                 44.17N 93.99W
12/09/2012  M1.0 INCH        BLUE EARTH         MN   TRAINED SPOTTER

            STILL SNOWING

&&

JRB
Local storm report, Dec 9, 9:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
920 AM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     SNOW             OTSEGO                  45.29N 93.61W
12/09/2012  M5.8 INCH        WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Dec 9, 9:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
926 AM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     SNOW             7 S HILLMAN             45.91N 93.89W
12/09/2012  M5.0 INCH        MORRISON           MN   TRAINED SPOTTER

            STILL SNOWING.

&&

CARLYON
Local storm report, Dec 9, 9:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 AM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             BLAINE                  45.17N 93.21W
12/09/2012  M3.0 INCH        ANOKA              MN   TRAINED SPOTTER

            STILL SNOWING

0930 AM     SNOW             NW WATERTOWN            44.97N 93.85W
12/09/2012  M6.5 INCH        CARVER             MN   TRAINED SPOTTER

            STILL FALLING.

&&

CARLYON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard. Local standard time, as filed.

Blizzard, Chippewa

When
December 9, 10:00 AM CST to 9:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

During the late morning, and early afternoon, wind speeds increased to over 25 to 30 mph sustained, with frequent gusts over 35 mph. Local observations, and individuals in the county reported near zero visibilities at times. The winds began to subside during the evening, with much better conditions by 9 pm.

Blizzard, Douglas

When
December 9, 10:00 AM CST to 6:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

During the late morning, and early afternoon, wind speeds increased to over 25 to 30 mph sustained, with frequent gusts over 35 mph. Local observers reported near zero visibilities in the southwestern half of the county during the afternoon. The winds began to subside during the late afternoon, with much better conditions by 6 pm.

Blizzard, Lac Qui Parle

When
December 9, 10:00 AM CST to 9:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

During the late morning, and early afternoon, wind speeds increased to over 30 mph sustained, with frequent gusts over 45 mph. Local observations, and individuals in the county reported near zero visibilities at times. The winds began to subside during the evening, with much better conditions by 9 pm.

Blizzard, Stevens

When
December 9, 10:00 AM CST to 9:00 PM CST
Where
Stevens forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

During the late morning, and early afternoon, wind speeds increased to over 25 to 30 mph sustained, with frequent gusts over 35 mph. Local observations, and individuals in the county reported near zero visibilities at times. The winds began to subside during the evening, with much better conditions by 9 pm.

Blizzard, Swift

When
December 9, 10:00 AM CST to 9:00 PM CST
Where
Swift forecast zone
Reported by
Trained Spotter
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

During the late morning, and early afternoon, wind speeds increased to over 25 to 30 mph sustained, with frequent gusts over 35 mph. Local observations, and individuals in the county reported near zero visibilities at times. The winds began to subside during the evening, with much better conditions by 9 pm.

Blizzard, Yellow Medicine

When
December 9, 10:00 AM CST to 9:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

During the late morning, and early afternoon, wind speeds increased to over 30 mph sustained, with frequent gusts over 45 mph. Local observations, and individuals in the county reported near zero visibilities at times. The winds began to subside during the evening, with much better conditions by 9 pm.

Blizzard, Kandiyohi

When
December 9, 12:00 PM CST to 9:00 PM CST
Where
Kandiyohi forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

During the early afternoon, wind speeds increased to over 25 to 30 mph sustained, with frequent gusts over 35 mph. Local observations, and individuals in the southwestern part of the county reported near zero visibilities at times. The winds began to subside during the evening, with much better conditions by 9 pm.

Blizzard, Pope

When
December 9, 12:00 PM CST to 9:00 PM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

During the early afternoon, wind speeds increased to over 25 to 30 mph sustained, with frequent gusts over 35 mph. Local observations, and individuals in the southwestern part of the county reported near zero visibilities at times. The winds began to subside during the evening, with much better conditions by 9 pm.

Blizzard, Redwood

When
December 9, 12:00 PM CST to 9:00 PM CST
Where
Redwood forecast zone
Reported by
Trained Spotter
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

During the early afternoon, wind speeds increased to over 25 to 30 mph sustained, with frequent gusts over 35 mph. Local observations, and individuals in the county reported near zero visibilities at times. The winds began to subside during the evening, with much better conditions by 9 pm.

Blizzard, Renville

When
December 9, 12:00 PM CST to 9:00 PM CST
Where
Renville forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

During the early afternoon, wind speeds increased to over 25 to 30 mph sustained, with frequent gusts over 35 mph. Local observations, and individuals in the southwestern part of the county reported near zero visibilities at times. The winds began to subside during the evening, with much better conditions by 9 pm.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415970, 415971, 415973, 415977, 415978, 415979, 415972, 415974, 415975, 415976.